Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

June 29, 2005Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 29, 2005, 5:48 PM EDT for Kent County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 5:48 PM EDT (21:48 UTC)
Expired
Jun 29, 2005, 6:12 PM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1305 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:50 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 29, 3:50 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
350 PM EDT WED JUN 29 2005

.SHORT TERM...

THROUGH THIS EVENING UNSTABLE CONDITIONS CONTINUE AND SCATTERED
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO FORM.  WHILE INSTABILITY
IS DEEP AND SOME WEAK BOUNDARIES AROUND...THE STORMS HAVE REMAINED
BELOW SEVERE LEVELS IN SOUTHWEST LOWER MICHIGAN.  WILL STILL NEED TO
MONITOR THE STORMS CLOSELY AS CAPE VALUES ARE OVER 2000 J/KG AND
THERE IS NO NEGATIVE AREA ON THE SOUNDING. WILL HOLD ONTO THE CHANCE
PROBABILITIES FOR THE EVENING.  LATER TONIGHT...THE LOW LEVEL
JET APPROACHES FROM ILLINOIS.  THIS SYSTEM WILL LIKELY KEEP THE
POSSIBILITY OF STORMS GOING THROUGH THE NIGHT HERE IN SOUTHWEST
LOWER MICHIGAN.  DEPENDING ON HOW THE UPSTREAM CONVECTION EVOLVES
THIS EVENING SOME STRONG TO SEVERE THUNDERSTORMS COULD PUSH THROUGH
LAKE MI AFTER MIDNIGHT.

THE COLD FRONT IS TO PUSH THROUGH ON THURSDAY.  A PREFRONTAL SQUALL
LINE IS EXPECTED TO FORM HERE IN SOUTHWEST LOWER MICHIGAN EARLY IN
THE AFTERNOON...THEN TRACK QUICKLY EAST.  DAMAGING WINDS ARE THE
PRIMARY THREAT AS THE MID LEVEL JET ARRIVES IN THE AFTERNOON.  WITH
SOME HEATING WE SHOULD SEE CAPE VALUES CLIMBING TO AT LEAST 2000
J/KG. SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTINUES.

MUCH DRIER AND COOLER AIR ARRIVES THURSDAY NIGHT AND CONTINUES INTO
FRIDAY.  SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED.

.LONG TERM...

THE EXTENDED PERIOD WILL BEGIN WITH AN AREA OF SURFACE HIGH PRESSURE
MOVING TO THE EAST JUST SOUTH OF MICHIGAN. LATE SUNDAY INTO
MONDAY... A LOW PRESSURE SYSTEM IS PROGGED TO MOVE NORTHEAST ACROSS
WISCONSIN AND THE UPPER PENINSULA OF MICHIGAN. THIS SYSTEM APPEARS
TO BE SOMEWHAT IN DANGER OF BEING CUT OFF FROM THE GULF MOISTURE
INITIALLY. THE TRAILING COLD FRONT COULD HANG UP JUST SOUTH OF THE
AREA AS A STATIONARY FRONT AND COULD RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH TUESDAY MORNING. LITTLE CHANGE WAS MADE TO
THE FORECAST DUE TO THE UNCERTAINTY OF THE MODELS.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS IOD
Hazardous weather outlook, Jun 29, 12:55 PM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT WED JUN 29 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1255 PM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS IN SOUTHWEST
MICHIGAN...ISOLATED PULSE TYPE SEVERE THUNDERSTORMS CAN BE EXPECTED
TO DEVELOP THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS...HAIL
AND URBAN AND SMALL STREAM FLOODING ARE THE PRIMARY THREATS.  THESE
STORMS WILL BE MOVING SLOWLY...WHICH ONLY INCREASES THE FLASH FLOOD
THREAT.

LATE TONIGHT...THE REMAINS OF A SQUALL LINE ASSOCIATED WITH A
COLD FRONT IN NEBRASKA WILL MOVE EAST THROUGH LAKE MICHIGAN.
DAMAGING WINDS AND HAIL ARE THE PRIMARY THREAT FROM THESE STORMS

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK EASTWARD THROUGH
SOUTHWEST LOWER MICHIGAN THURSDAY MORNING AND INTO THE AFTERNOON
HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

COOLER WEATHER WILL FOLLOW THE COLD FRONT FOR FRIDAY AND SATURDAY.
SMALL CRAFT ADVISORIES MAY BE REQUIRED THURSDAY AND FRIDAY. RIP
CURRENT WILL BE POSSIBLE THURSDAY AND INTO FRIDAY.

THE RETURN OF WARM AND HUMID AIR SUNDAY WILL BE FOLLOWED ON MONDAY BY
THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS AS THE WARM AIR MOVES
IN EARLY IN THE MORNING... HAIL WOULD BE THE BIGGEST THREAT THERE. A
COLD FRONT FOLLOWING THE WARM FRONT WOULD BRING A RENEWED THREAT FOR
STRONG TO SEVERE THUNDERSTORMS LATER MONDAY INTO TUESDAY MORNING.
DAMAGING WINDS AND HAIL WOULD BE THE PRIMARY THREAT WITH THOSE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THURSDAY.

WDM MJS

In the hours before

Local storm report, Jun 29, 4:10 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 PM EDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     RATHBONE                43.33N 84.43W
06/28/2005                   GRATIOT            MI   NEWSPAPER

            BARN BLOWN DOWN ALONG WITH SEVERAL TREES AND NUMEROUS
            LARGE BRANCHES.

&&

RGRAHAM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:48 PM EDTSevere Thunderstorm WarningGRRKent42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.